Texas, 2015

Flash Flooding and Heavy Rain in Texas, June 17 to 18, 2015

June 17 to 18, 2015 · NWS BRO · 3 events in 2 counties and zones

Tropical moisture flowing into Deep South Texas well behind Tropical Depression Bill, was given a boost by a leftover upper level trough and boundaries from prior storms across the South Texas Brush Country on June 17th/early June 18th to trigger a band of repeating thunderstorms across central and north Jim Hogg County. Rainfall estimated ranged from 6 to 12 inches across northern Jim Hogg…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Tropical moisture flowing into Deep South Texas well behind Tropical Depression Bill, was given a boost by a leftover upper level trough and boundaries from prior storms across the South Texas Brush Country on June 17th/early June 18th to trigger a band of repeating thunderstorms across central and north Jim Hogg County. Rainfall estimated ranged from 6 to 12 inches across northern Jim Hogg County. This created flash flooding in Hebbronville between 630 pm and 10 pm on the 17th. The rains eased toward the Upper Valley and a persistent south to north band of torrential rains lined up from near Muniz to San Carlos to Faysville between 11 pm and midnight, and continued developing southward to Pharr/Alamo/San Juan through 1 am on the 18th. An estimated 2 to 4 inches of rain fell in little more than an hour and created flash flooding in the colonia of San Carlos, an area known for poor drainage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 17, 5:04 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 17, 5:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
604 PM CDT WED JUN 17 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...THE LOWER ATMOSPHERE REMAINS MOIST...AND ANY SHOWERS
AND TSTMS THAT DO FORM...MAINLY FROM INTERSECTING BOUNDARIES...
HAVE TENDED TO BE EFFICIENT RAIN MAKERS...RESULTING IN LOWERED
CEILINGS AND VISIBILITIES. ALL SITES VFR FOR NOW WITH MDT AND
GUSTY SOUTHEAST WINDS. CLOUDY SKIES WILL BE THE RULE FOR THE NEXT
24 HOURS...AND CEILINGS MAY LOWER TO BELOW 3 KFT OVERNIGHT AS
WINDS DECREASE. LIGHT SOUTHEAST WINDS WILL INCREASE TO MODERATE
THURSDAY MORNING...WITH CEILINGS MIXING UP TO A MORE STEADY VFR.
SCATTERED SHOWERS AND THUNDERSTORMS...AND TEMPO MVFR...WILL BE
POSSIBLE THROUGH THURSDAY...TAPERING OFF SOMEWHAT THURSDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 405 PM CDT WED JUN 17 2015/

SHORT TERM /NOW THROUGH THURSDAY NIGHT/...TROPICAL DEPRESSION BILL
CONTINUES TO DRIFT NORTHWARD THROUGH TEXAS INTO OKLAHOMA...WITH
CONVECTION TRAILING OFF THE SOUTH SIDE ALONG CENTRAL AND SOUTHERN
TEXAS COAST. THIS DEPRESSION WILL CONTINUE TO ENHANCE SHOWERS AND
THUNDERSTORMS OVER THE COASTAL COUNTIES THE REST OF TODAY INTO
THURSDAY AS REMNANTS OF DEEP TROPICAL MOISTURE REMAINS CONCENTRATED
OVER THE AREA. KEPT THE HIGHER POPS FOR THIS AFTERNOON WITH THE
POTENTIAL OF FAVORING THE NORTHERN RANCHLANDS AND WESTERN COUNTIES AS
WEAK TROUGH IS OVER THE REGION IN BETWEEN TWO AREAS OF HIGH PRESSURE
HAVE CONTROL OVER THE EASTERN AND PAC COAST. AS THE MOISTURE SHIFTS
NORTHWESTWARD THURSDAY NIGHT NIGHT INTO EARLY FRIDAY WITH AN INVERTED
TROUGH AND A FEW RIPPLES IN THE FLOW WILL KEEP THE CHANCE FOR SHOWERS
AND THUNDERSTORMS TO CONTINUE AND SHIFT WESTWARD DURING THE SHORT
TERM PERIOD FAVORING ZAPATA...JIM HOGG AND STARR COUNTY.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...MUDDLED IS THE WORD FOR THE
WEEKEND AND BEYOND. WHEN IN THE FORECAST 'MUCK' THE BEST THING TO DO
IS START WITH THE BIG PICTURE. THAT BIG PICTURE SHOWS VERY LITTLE
MOVEMENT OF THE ATMOSPHERIC FEATURES: QUASI-STATIONARY SUBTROPICAL
HIGH PRESSURE IS ELONGATED NORTHEAST TO SOUTHWEST FROM BERMUDA
THROUGH THE SOUTHEAST GULF...WITH FLAT HIGH PRESSURE ACROSS SOUTHERN
CALIFORNIA THROUGH BAJA. IN BETWEEN...TEXAS SITS IN A CONTINUING
SHEAR AXIS THAT ARRIVED ALONG WITH T.S. BILL EARLIER THIS WEEK AND
WILL STICK AROUND INTO THE WEEKEND. THE AFOREMENTIONED SOUTHERN
CALIFORNIA RIDGE WILL EXPAND NORTHEAST AND BEND AROUND THE REMNANT
SHEAR AXIS EARLY NEXT WEEK DRYING OUT THE SOUTHERN PLAINS NORTH OF
TEXAS BUT LEAVING POTENTIAL FOR RAIN JUST ABOUT ANYWHERE IN THE
STATE.

CONFIDENCE IN THE DETAILS AND TIMING OF POTENTIAL RAIN...WHEN AND
WHERE...GETS DIFFICULT LATER IN THE LONG RANGE. ON FRIDAY...DRIER AIR
IN THE LOW AND MID LEVELS SHOULD PRECLUDE ANYTHING MORE THAN ISOLATED
TO LOCALLY SCATTERED MAINLY AFTERNOON SHOWERS/STORMS PRIMARILY AWAY
FROM THE COAST AS VALLEY IS BETWEEN THE LAST OF ANY LEFTOVER SHEAR
FROM BILL AND THE NEXT NON-TROPICAL SHEAR AXIS ORGANIZING OVER
NORTHERN MEXICO. BY SATURDAY...BOTH OPERATIONAL ECMWF/GFS SHOW THAT
MEXICAN SHEAR AXIS NUDGING EAST FROM THE SIERRA MADRE/BIG BEND INTO
THE RIO GRANDE PLAINS...AND DEEP LAYER MOISTURE INCREASES ENOUGH TO
JUSTIFY HIGHER RAIN CHANCES.

THE SENSIBLE WEATHER SATURDAY IS A TRICKY CALL. INCREASING LOW LEVEL
SOUTHEASTERLIES...UP TO 30 KNOTS AT 850 MB...SUGGEST 'HIT AND RUN
THEN REPEAT' SHOWERS WITH OCCASIONAL LIGHTNING JUST ABOUT ANYWHERE.
WHILE HIGHER RAIN CHANCES MAY ULTIMATELY BE IN ORDER TO VERIFY ON
1/100TH (INCH) OF RAIN...SOME AREAS ARE LIKELY TO MISS THE ACTION
WHILE OTHERS MAY SEE ONE HALF TO ONE INCH IN QUICK HITTING BUT
REPEATING BANDS. SO...NOTHING CRAZY BUT ENOUGH TO NEED AN UMBRELLA
AND A PLACE TO MOVE INDOORS TO ESCAPE BRIEF HEAVY RAIN.

SOME RESIDUAL RAINS ARE LIKELY TO CONTINUE SATURDAY EVENING
ESPECIALLY ACROSS THE RIO GRANDE PLAINS...THEN ANOTHER ROUND OF HIT
AND RUN SHOWERS AND A FEW THUNDERSTORMS COULD DEVELOP SUNDAY AND
FAVOR THE MID/UPPER VALLEY TO THE RANCHLANDS AFTER SOME EARLY MORNING
STREAMER-LIKE ACTIVITY CLOSER TO THE COAST.

THE SHEAR AXIS IS FORECAST TO RETROGRADE SLOWLY INTO THE BIG BEND
REGION OF TEXAS ON MONDAY AND TUESDAY...WHICH COULD ULTIMATELY
PRODUCE SOME PRETTY BIG PRECIPITATION ACROSS THE RIO GRANDE PLAINS
AND BIG BEND AS WELL AS WEST TEXAS FROM LAREDO PAST DEL RIO WHEN
UPSLOPE GETS TIED UP WITH DEEP TROPICAL MOISTURE WITH CONTINUE HIGH
PRECIPITABLE WATER VALUES. FOR THE RIO GRANDE VALLEY...DRIER
ATMOSPHERIC AIR WILL FILTER INTO THE 850-700 MB LAYER AT FIRST AND
EXPAND UP THE COLUMN TOWARD 500 MB BY LATE TUESDAY ON INTO
WEDNESDAY...WHICH MAKES THE ARGUMENT FOR DECREASING RAIN CHANCES
INCLUDING NEXT WEDNESDAY WHICH APPEARS TO BE THE 'NICEST' DAY OF THE
BUNCH THOUGH STILL PLENTY SUMMERY.

BOTTOM LINE? WE'RE NOT LOOKING AT ANY WIDESPREAD FLOOD PRODUCERS BUT
ALSO NOT A 'CLEAN' SUNNY SKY OR STARRY NIGHT FOR THE NEXT SEVERAL
DAYS. THE RAINS MAY NOT BE A BAD THING AS SOME AREAS HAD DRIED OUT
SIGNIFICANTLY PRIOR TO THE PAST FEW DAYS...AND JULY AND AUGUST ARE
LURKING AS TYPICALLY DRY AND HOT SO LATE JUNE RAINFALL AFTER THE WET
SPRING IS NOT A BAD THING OVERALL.

MARINE...NOW THROUGH THURSDAY NIGHT...TROPICAL DEPRESSION BILL HAS
MOVE NORTHWARD OVER NORTHERN TEXAS INTO OK WITH SLIGHTLY LOWER WINDS
ACROSS THE GULF WATERS. AT THIS TIME...SCEC CONDITIONS WILL CONTINUE
THIS AFTERNOON AND EARLY EVENING WITH SEAS AROUND 6 FEET. EXPECT THIS
TO PREVAIL INTO THURSDAY WITH A SLIGHT INCREASE IN WINDS WHICH WILL
MAINTAIN SCEC CONDITIONS THROUGH THURSDAY. THURSDAY NIGHT INTO EARLY
FRIDAY THE GRADIENT WEAKENS BRINGING BACK SEAS DOWN TO 5 TO 6 FEET
AND WINDS BELOW 15 KNOTS. CHANCE OF RAIN BEGIN TO LOWER DUE TO THE
FACT THAT THE DEPRESSION SHIFTS FURTHER NORTH AND DEEPER TROPICAL
MOISTURE TRAILING BEHIND THIS SYSTEM LIFTS NORTHWESTWARD INTO WESTERN
TEXAS.

FRIDAY THROUGH MONDAY: FRIDAY AND SATURDAY INDICATE STEADY STATE
LIGHT TO MODERATE SOUTHEASTERLIES...GENERALLY NEAR OR JUST BELOW 15
KNOTS WITH A 4 MB GRADIENT FROM THE CENTER OF THE EAST GULF
SURFACEHIGH TO GENERAL TROUGHING IN THE LEE OF THE SIERRA MADRE.
PICKUP OF 850 MB WINDS TO NEAR 30 KNOTS AT TIMES SATURDAY NIGHT INTO
SUNDAY NIGHT...NO DOUBT AIDED BY THE AFOREMENTIONED UPPER LEVEL
ENERGY ASSISTING SOME LOW PRESSURE DECREASE...COULD EDGE NEAR SURFACE
WINDS TOWARD 20 KNOTS BEFORE A GRADUAL DECREASE BY MONDAY. WITH
PERSISTENT LONG FETCH CONTINUING...EVEN WITH LOWERING WIND
SPEEDS...EXPECT SEAS TO REMAIN MODERATE SOMEWHERE IN THE 4-6 FOOT
RANGE THROUGH THE PERIOD.

RAINFALL WILL BE RATHER LIMITED WITH BEST CHANCES OVERNIGHT
THROUGH NOON BOTH SATURDAY AND SUNDAY...SO WEEKEND BOATERS/FISHERS
SHOULD BE PREPARED FOR OCCASIONAL LIGHTNING AND BRIEF DOWNPOURS
REDUCING VISIBILITY TO 1-2 NAUTICAL MILES AT TIMES.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK UNTIL 7 PM CDT THIS EVENING FOR TXZ251-256-
     257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/63/65
Hazardous weather outlook, Jun 17, 5:05 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 AM CDT WED JUN 17 2015

TXZ248>257-181115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
605 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR RIP CURRENTS AT AREAS BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED RISK FOR RIP CURRENTS MAY CONTINUE THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-181115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
605 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL GULF OF MEXICO
WATERS DUE TO AGITATED SEAS AND INCREASING SOUTH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 17, 3:25 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
425 PM CDT WED JUN 17 2015

TXZ251-172200-
KENEDY TX-
425 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENEDY COUNTY UNTIL
500 PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVIERA...OR NEAR SARITA...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENEDY COUNTY SHERIFFS OFFICE AND SARITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2728 9776 2726 9773 2726 9772 2708 9778
      2718 9797 2721 9797 2723 9795 2724 9792
      2724 9784 2725 9782 2727 9782 2727 9780
      2728 9779
TIME...MOT...LOC 2125Z 193DEG 29KT 2725 9785

63
Special weather statement, Jun 17, 5:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
616 PM CDT WED JUN 17 2015

TXZ249-172345-
JIM HOGG TX-
616 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JIM HOGG COUNTY
UNTIL 645 PM CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTH FORK ESTATES...OR NEAR JIM HOGG COUNTY AIRPORT...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JIM HOGG COUNTY AIRPORT...HEBBRONVILLE...HEBBRONVILLE HIGH SCHOOL...
GRUY STADIUM...LAS LOMITAS...SOUTH FORK ESTATES AND HEBBRONVILLE
BORDER PATROL STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2734 9855 2734 9852 2727 9853 2715 9879
      2727 9886 2727 9880 2735 9880 2735 9879
      2736 9863 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 2315Z 233DEG 26KT 2729 9876

63

The radar

The Corpus Christi radar (KCRP), 127 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Jim Hogg

When
June 17, 5:30 PM CST to 9:00 PM CST
Where
Jim Hogg County, 0.99 mi S of Hebbronville to 1.03 mi SSW of Hebbronville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
27.306, -98.683

Heavy rainfall across northern Jim Hogg County resulted in flash flooding in Hebbronville. Hebbronville Fire Department reported that at least 2.5 feet of flowing water was over the road on Galbraith Street, in particular near the intersections of Galbraith Street and N Maria Avenue and Galbraith Street and Wilhelma Avenue. At least one car was stuck in the flowing water, with water over the hood of the car.

Flash Flood, Hidalgo

When
June 17, 11:30 PM CST to June 18, 3:00 AM CST
Where
Hidalgo County, 2.37 mi WNW of San Carlos to 1.84 mi NW of La Blanca
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
26.291, -98.116

An estimated 2 to 4 inches of rainfall fell quickly across the San Carlos area caused flash flooding across the colonia. Several families evacuated flooded homes after daybreak on the 18th, with one report stating that up to 60 homes were surrounded by water, with water reaching into a number them.

Heavy Rain, Hidalgo

When
June 18, 12:15 AM CST to 2:00 AM CST
Where
Hidalgo County, 0.46 mi SSW of Pharr to 2.58 mi ENE of Alamo
Reported by
Law Enforcement
Coordinates
26.194, -98.184

Pharr Police Department reported an estimated 3 inches of rain had fallen in Pharr and that intersection of Highway 495 and Highway 281 was closed due to water on the road. the Hidalgo County Sheriffs Office reported 1 to 2 feet of water on Highway 495 between Tower Road and Border Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591760, 591766, 591774.